Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 112, NWS Midland/Odessa, TX

August 17, 2004Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 17, 2004, 5:28 PM CDT for Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 5:28 PM CDT (22:28 UTC)
Expired
Aug 17, 2004, 9:30 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 172228
FFWMAF
TXC389-180230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 930 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER MUCH OF SOUTHERN
  PECOS COUNTY. FLASH FLOODING WILL BE LIKELY OVER U.S. HIGHWAY 285 
  AND FARM TO MARKET ROAD 1450 SOUTH OF PECOS. FLASH FLOODING MAY 
  ALSO OCCUR OVER FARM TO MARKET ROAD 2903 BETWEEN TOYAH AND BALMORHEA.
  THIS HEAVY RAINFALL WILL SLOWLY MOVE NORTH AND WILL ALSO AFFECT THE 
  CITY OF PECOS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. 

TURN AROUND... DONT DROWN

LAT...LON 3113 10407 3098 10343 3135 10307 3142 10343
      3197 10400

$$
2 follow-up statements
000 
WGUS74 KMAF 172314
FFSMAF
TXC389-180230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT TUE AUG 17 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR REEVES
COUNTY...

AT 601 PM CDT...TRAINED WEATHER SPOTTERS AND LOCAL LAW ENFORCEMENT 
HAVE REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING IN THE CITY OF 
PECOS.  OVER ONE INCH OF RAIN HAS FALLEN IN THE CITY OF PECOS BETWEEN
530 PM AND 600 PM.  THESE HEAVY RAINS HAVE RESULTED IN WIDESPREAD 
STREET FLOODING IN THE CITY OF PECOS. 

ADDITIONAL THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINS...ARE 
DRIFTING NORTHEAST AT 10 MPH FROM NEAR TOYAH AND BALMORHEA AND 
SHOULD MOVE ACROSS THE CITY OF PECOS BETWEEN 630 PM AND 700 PM THIS 
EVENING.  FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND 
UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS 
LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.  TURN AROUND...DONT DROWN

KEEP CHILDREN AWAY FROM CULVERTS...DITCHES...STORM DRAINS...AND 
SWOLLEN CREEKS.

TO REPORT FLOODING OR SEVERE WEATHER... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3113 10407 3098 10343 3135 10307 3142 10343
      3197 10400

$$
000 
WGUS74 KMAF 180126
FFSMAF
TXC389-180132-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT TUE AUG 17 2004

...THE FLASH FLOOD WARNING FOR REEVES COUNTY IS CANCELLED...

AT 820 PM CDT...MIDLAND DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS ACROSS REEVES COUNTY HAVE WEAKENED.  

TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT HAVE REPORTED THAT
THE EARLIER STREET FLOODING IN THE CITY OF PECOS HAVE RECEEDED.

THEREFORE...THE FLASH FLOOD WARNING FOR REEVES COUNTY IS CANCELLED.  

TO REPORT FLOODING OR SEVERE WEATHER... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3113 10407 3098 10343 3135 10307 3142 10343
      3197 10400

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:20 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 17, 2:20 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT TUE AUG 17 2004

.SHORT TERM...
SLOW MOVING UPPER LEVEL DISTURBANCE MEANDERING ACROSS SOUTHERN
NEW MEXICO/FAR WEST TEXAS AT THIS TIME PER SATELLITE...FIRING
CONVECTION ACROSS THE HIGHER TERRAIN OF THE COUNTY WARNING AREA.
WILL CONTINUE TO USE THE GFS POPS AND QPF OVERNIGHT AS THIS MODEL
HAS BEEN HANDLING THE UPPER LEVEL DISTURBANCE THE BEST THE LAST
FEW DAYS AND SEE NO REASON WHY THIS SHOULD NOT CONTINUE TO BE
THE CASE OVERNIGHT. LOCALLY HEAVY RAINFALL ONGOING AND WILL CONTINUE
AT LEAST THROUGH THIS EVENING FAR WEST AS OROGRAPHICS COMBINE WITH
DYNAMICS AND HEATING. ISOLATED FLOODING AND FLASH FLOODING A
POSSIBILITY WITH WEAK WINDS ALOFT AND WILL MENTION IN THE HAZARDOUS
WEATHER OUTLOOK. COOLED THE TEMPERATURE GRIDS A FEW DEGREES BASED ON
LAST NIGHTS LOWS AND SIMILAR REGIME EXPECTED OVERNIGHT. COPIED ETA
MOS WINDS INTO THE GRIDS OVERNIGHT.

.LONG TERM...
AS UNUSUAL AS IT IS MID LEVEL WLY FLOW CONTINUES ACRS W TX. SLOW
MOVING MID/UPPER LEVEL CYCLONIC CIRCULATION WILL EDGE INTO PB BY WED
AS TROF AXIS EXTENDS NE INTO KS. MID LEVEL THETA-E RIDGE AXIS WILL BE
PROGRESSING EWD WITH TROF WED. SLY SFC-85H WINDS INCREASE S OF
BOUNDARY...WHICH IS EXPECTED TO BE ACRS KS INTO E/SE NM. BEST
INSTABILITY WILL GATHER ACRS ERN NM/TX PANHANDLE NEAR BOUNDARY WHERE
BETTER INSOLATION/MID LEVEL LR/S ARE ANTICIPATED. STILL EXPECT SCT
SHRA/TSRA TO DEVELOP ACRS PB IN CLOSE PROXIMITY TO MID/UPPER CYCLONIC
CIRCULATION AS FEATURE HAS BEEN ACTIVE LAST FEW DAYS. MEANWHILE A
SHRTWV TROF NEAR THE 4 CORNERS RGN WED WILL MOVE SE THURSDAY
STRENGTHENING MID LEVEL FLOW THEREBY HELPING TO PUSH AFOREMENTIONED
BOUNDARY INTO NW-N CWFA. HAVE EXPANDED PCT POPS INVOF BOUNDARY THUR
PM. BOUNDARY PROGGED TO REMAIN IN THE NRN CWFA INTO FRI AS ETA
DEVELOPS AMPLIFIED NW MID LEVEL FLOW AS SHRTWV TROF MOVES SE INTO
FRIDAY NIGHT. ETA DEVELOPS A STRONG PUSH OF LOW LEVEL DRY AIR INTO
TRANS PECOS REGION FRIDAY WITH DOWNSLOPE WINDS...THUS WARMER WITH
DECREASED POPS. BY SATURDAY MID LEVEL RIDGE AXIS BEGINS TO AMPLIFY
ACRS CENTRAL NM THUS FAVORING MOUNTAIN DRIFTERS IN CONVERGENT LOW
LEVEL FLOW. GFS VERY OPTIMISTIC IN REGARD TO DEVELOPING STRONG SW
FLOW ACRS THE REGION AS DEEP SRN STREAM SYSTEM ORGANIZES OFF THE SRN
CA COAST BEFORE BUILDING SUBTROPICAL RIDGE BY TUES. FOR NOW WILL
EXPECT RIDGING TO EVOLVE FROM SUNDAY ONWARD...HOWEVER BASED ON
UNUSUAL PATTERN OF LATE AND WITH MODELS HINTING AT SW-NW MID LEVEL
FLOW COULD SEE MORE PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  88  69  90 /  20  30  40  20
CARLSBAD NM               62  89  65  94 /  50  40  20  20
DRYDEN TX                 65  88  70  91 /  20  40  30  20
FORT STOCKTON TX          65  86  68  91 /  20  40  30  20
GUADALUPE PASS TX         58  85  64  88 /  50  40  20  20
HOBBS NM                  60  89  64  90 /  20  40  30  20
MARFA TX                  57  81  58  86 /  50  40  20  20
MIDLAND INTL AIRPORT TX   65  87  68  90 /  20  40  30  20
ODESSA TX                 64  87  68  90 /  20  40  30  20
WINK TX                   66  90  70  94 /  20  40  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 17, 1:55 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT TUE AUG 17 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
155 PM CDT (1255 PM MDT) TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS AND IMMEDIATE ADJACENT PLAINS AS A SLOW MOVING UPPER
LEVEL DISTURBANCE MEANDERS ACROSS SOUTHERN NEW MEXICO. AREAL COVERAGE
OF THUNDERSTORMS WILL DECREASE EASTWARD TO WIDELY SCATTERED TO ISOLATED
ACROSS THE PERMIAN BASIN. DUE TO THE SLOW MOVEMENT OF THUNDERSTORMS
ANTICIPATED...LOCALLY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING
WILL BE POSSIBLE ACROSS THE DAVIS AND GUADALUPE MOUNTAINS AND IMMEDIATE
ADJACENT PLAINS TONIGHT. THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

SIGNIFICANT RISES ALONG THE RIO GRANDE RIVER ARE POSSIBLE OVERNIGHT
DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO ON WEDNESDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL BE POSSIBLE.

SIGNIFICANT RISES ALONG THE RIO GRANDE RIVER ARE POSSIBLE TOMORROW
WITH THE ANTICIPATION OF ANOTHER ROUND OF SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER LAW
ENFORCEMENT OFFICIALS AND EMERGENCY MANAGEMENT GROUPS OVER WEST TEXAS
AND SOUTHEAST NEW MEXICO SHOULD MONITOR THE LAST WEATHER INFORMATION
AND PREPARE TO TAKE ACTION SHOULD FLASH FLOODING THREATEN THE AREA
TONIGHT AND WEDNESDAY.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:09 PM CDTFlash Flood WarningMAFJeff Davis3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.